Indiana, 2003

Damaging Wind in Indiana, August 17, 2003

August 17, 2003 · NWS LMK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 17, 2:30 AM EST, 11 hours 55 minutes earlier.

Area forecast discussion, Aug 17, 2:30 AM EST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT SUN AUG 17 2003

CORRECTED TIMING MENTIONED FOR SUNDAY FRONT

SHORT TERM (SUNDAY THROUGH TUESDAY):

CURRENT ANALYSIS SHOWS A FRONT SWEEPING DOWN INTO THE OHIO
VALLEY...HAS A BACK DOOR LOOK...IT WILL ENTER THE FA LATE THIS
MORNING. THE EASTERN HALF OF THE CWA WILL SEE THE MAJORITY OF THE
ACTION EARLY SUNDAY WITH THE FRONT MOVING SOUTHWEST ACROSS THE CWA
AND PUSHING THE FOCUS TO THE SOUTHWEST PORTION OF THE FA BY EARLY
EVENING. VORT MAX MOVING SOUTH OUT OF NORTHERN IL/IN WILL PROVIDE
THE MECHANISM FOR TSTORM DEVELOPMENT THIS AFTN...AS WELL AS ABUNDANT
LOW LEVEL MOISTURE AND DAYTIME HEATING WILL CARRY SCATTERED STORMS
THROUGH THE DAY. SLIGHT RISK FOR SEVERE IN THE EXTREME SE CORNER OF
THE CWA AS ISSUED BY SPC...WITH THE RISK BEING FOR STRONG WINDS
MOSTLY. STRONG NORTHERLY FLOW BEHIND THE FRONT WILL BRING DEWPTS
DOWN TO MORE COMFORTABLE LEVELS...HI TEMPS ON MONDAY MAY BE 4 TO 6
DEGREES COOLER. RIDGE MOVES ACROSS THE FA TUESDAY...MOSTLY CLEAR
SKIES AND SLIGHT INCREASE IN TEMPS.

LONG TERM (WEDNESDAY THROUGH SATURDAY):

RIDGE STILL MOVING THROUGH THE OHIO VALLEY WEDNESDAY WILL PROVIDE
WARM TEMPS AND MOSTLY CLEAR SKIES. RETURN FLOW WEDNESDAY AFTN INTO
THURSDAY WILL USHER INCREASING MOISTURE FROM THE GULF AS THE NEXT
SYSTEM MOVES OUT OF THE EASTERN PLAINS THURSDAY INTO THE OHIO
VALLEY. FRONT WILL PASS THROUGH FA THURSDAY EVENING WITH
STORMS/SHWRS THROUGH FRIDAY MORNING...WHEN UPPER LEVEL TROUGH BEHIND
THE FRONT WILL CAUSE MORE SCATTERED SHWRS/TSTORMS. DRYING OUT FOR
SATURDAY. TEMPS WILL BE SEASONAL TO JUST BELOW NORM DURING THE LATE
WEEK WITH THE ASSOCIATED RAINFALL AND CLOUDS.

.LMK...NONE.

SCHOTT
Hazardous weather outlook, Aug 17, 4:00 AM EST, 10 hours 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK COLD FRONT WILL SAG SOUTH ACROSS KENTUCKY TODAY...WHILE AN
UPPER LEVEL DISTURBANCE SHIFTS THROUGH THE OHIO VALLEY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND OUR REGION...IN
RESPONSE TO THESE WEATHER FEATURES. MEANWHILE RATHER ROBUST WINDS
IN THE HIGHER LEVELS OF THE ATMOSPHERE...SUGGESTS A FEW OF STORMS
COULD BECOME SEVERE...PARTICULARLY IN SOUTH CENTRAL KENTUCKY...
WHERE A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY. THE MAIN
THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAIN.

ANY LEFT OVER THUNDERSTORM ACTIVITY TONIGHT WILL DIMINISH OR END...
AS THE COLD FRONT MOVES SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER CHANCE OF THUNDERSTORMS WILL ENTER THE WEATHER PICTURE ON
THURSDAY OR FRIDAY...AS A NEW COLD APPROACHES THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STUREY

The radar

The Louisville radar (KLVX), 38 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
August 17, 2:25 PM EST
Where
Floyd County, New Albany
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.300, -85.800

Trees were downed on State Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376860.